Lipitor Side Effects in Men
Are there unique Lipitor side effects in men that women don't have to worry about?
You may currently be experiencing one or more Lipitor side effects and wondering if your symptoms are normal.
Or you could have high cholesterol levels and debating if Lipitor is the right choice for you.
Either way, you've come to the right place.
Research has consistently shown that Lipitor side effects in women and men alike are risky and dangerous.
Some of the most commonly reported side effects of Lipitor (generically known as atorvastatin) include:
- Joint pain
- Muscle pain (including the more serious condition, myopathy)
- Liver dysfunction
- Kidney failure
- Memory loss
Some of these symptoms may occur as soon as a few weeks or less after beginning usage.
And while many see an immediate improvement once they discontinue use, the effects are not always reversed after being taken off the drug.
Lipitor Side Effects in Men
We know of at least two side effects of using statins (like atorvastatin) which are exclusive to men.
Some male patients experience severe erectile dysfunction, while overweight men appear to have a significantly higher risk for prostate cancer if taking statin drugs like Lipitor.
Lipitor and Sexual Dysfunction
There have been several studies that show a link between using statin drugs such as atorvastatin and erectile dysfunction.
Many researchers in this area are quick to point out the problem of under-reporting that takes place with this side effect. Unless the doctor asks a specific question related to sexual issues, most male patients are hesitant and unlikely to bring it up.
A 2002 review led by Kash Rizvi and colleagues found both statin drugs and fibrates (another type of cholesterol-lowering drug) to have associations with reported cases of E.D.
A 2006 case study review looked at incident reports in both Spain and France. In 38 reported cases of impotence among statin users in Spain, 93% of the patients recovered after discontinuing use of the drug. And 85% of the patients in France recovered from their sexual dysfunction after withdrawing from the statin drug.
And a 2004 British study concluded that a decreased libido is a probable adverse drug reaction of HMG-CoA-reductase-inhibitors (i.e., statins). The good news is that in these reported cases, the symptoms were reversed once the drug use was discontinued.
Some have theorized that the connection between statins and impotency problems is the drugs effect on the central nervous system.
However, the more likely explanation, as theorized by the researchers of the above British study, is reduced testosterone production due to the blocking of cholesterol production.
Remember, cholesterol is a precursor to many sex hormones, including testosterone.
Lipitor May Increase Your Risk of Prostate Cancer
Researchers at the Fred Hutchinson Cancer Research Center in Seattle conducted a study to determine the relationship between statin drugs and prostate cancer as some had theorized that statin use may actually decrease the risk of prostate cancer.
The study compared 1,001 prostate cancer patients alongside 942 age-matched control patients. The study found no association between statin use and risk of prostate cancer, pro or con.
But something significant did come out of their findings once they dug a little deeper into the analysis.
In obese men, defined as having a body mass index of 30 or more, using a statin drug like Lipitor increased their chances of developing prostate cancer by 50%.
Even scarier, the increased risk jumped to a whopping 80% among obese men who used the drug for five years or more.
These Lipitor side effects in men greatly affect quality of life as well as longevity and should be factored into any man's decision on whether or not a drug like Lipitor is right for him.